May 15, 2012 — The British Medical Journal has published a new study from Denmark, which has found that many hormonal contraceptives are associated with a higher risk of blood clots. The researchers found increased risks with skin patches, vaginal rings, and subcutaneous implants, but they found no increased risk with intrauterine devices (IUDs).
Compared to women who do not use hormonal contraception, the researchers found the following increased risks:
- Skin-patch contraceptives (OrthoEvra) were associated with a 7.9-fold increased risk of blood clots
- Vaginal ring contraceptives (NuvaRing) were associated with a 6.5-fold increased risk of blood clots
- Subcutaneous implants (Implanon, Nexplanon) were associated with a 1.4-fold increased risk of blood clots
- Intrauterine implants (IUDs) were not associated with an increased risk of blood clots
According to the lead researcher, Dr. Ojvind Lidegaard,
“The transdermal patch and vaginal ring confer at least a sixfold increased risk of venous thrombosis as combined pills with desogestrel or drospirenone, a risk which is about twice the risk among women using second-generation pills with levonorgestrel.”
The study involved more than 1.6 million Danish women, all of whom were not pregnant, had no history of blood clots or cancer, and were between the ages of 15-49. Data was collected between 2001 and 2010. During the study, 5,287 first-ever venous thrombolic events were recorded.
The contraceptives increased the risk of Deep Vein Thrombosis (DVT), in which blood clots form spontaneously deep inside veins in the legs, thighs, pelvis, or other part of the body. Without treatment, these blood clots can cause severe venous damage by growing to massive size. They can also break loose, travel in the bloodstream into the lungs, and cause a life-threatening pulmonary embolism.